Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

What is the treatment for right hip pain?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2000
Answered : 170 Questions
I have been sufffering from right hip pain for 3 years.
have done 6 months of PT with no progress.
I cant sit and that hip joint has limited painful movement. Can you look at the MRI or XRay I have?
Posted Wed, 25 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Atul Wankhede 8 hours later
Sorry I didnt see the attachment to this mail earlier.

Hello and thanks for asking the question.

A long standing hip pain can only mean there is an arthritic process in action. It could be osteoarthritis, rheumatoid arthritis, gout or avascular necrosis of head of femur.

I had a look at the soft copies of hip MRI you sent.

I'm sorry but those are inconclusive. I need to see a plain Xray first.

But provisionally I dont see a fracture or gross deformity per se. To reach a diagnosis I need you to answer the following questions-

1. Do you remember any event that gave rise to pain 3 years back like trauma, fall, fever, prolonged use of medicines etc?
2. Do you have any other medical history for which you are on steroids?
3. Are you addicted to smoking and drinking? If yes kindly tell the quantity.
4. Your weight and height.
5. When you say limited motion of hip, how much in degrees?(with straight legs in sleeping position as 0 deg for reference).
6. Do you notice any shortening of the affected limb?
7. And lastly what exact physiotherapy has been given and any medicines that you are currently taking.

Kindly send the report of the MRI slides you sent.

Hope i have answered your query.I will be available for follow up.
Above answer was peer-reviewed by
Follow-up: What is the treatment for right hip pain? 8 hours later
I have uploaded two x-ray pics. I have done gymnatsic splits for over 3,000 times in the last 15 years. Not addicted or smoke. 5'10" 178lbs. No Steriods. Not extremly limited movement. The only med I take is Nucynta for pain when needed.
I do not have a MRI report. Just the images. Please look at xray.
Answered by Dr. Atul Wankhede 7 hours later
Thanks for replying.
I saw the Xrays and feel extremely satisfied with its excellent view
and quality.

In my opinion, there is no abnormality in the bones (head of Femur
and Acetabulum that form the hip joint). By which I mean there is no
deformity in relation to avascular necrosis or any occult arthritis,
nor there is any abnormal swelling in or around the joint.

Now the possibility of pain to arise from a thinning cartilage is
strong. That is difficult to catch on xrays but its existence can not
be denied, considering their is no other abnormality. The other
possible reason for pain could be a chronic stretch of the capsule/
ligament/ tendon/ nerve due to gymnastic splits you did over a period
of time.

Try to procure the MRI report for more intricate details. The medicine
you are taking is purely a pain killer. What you need is an anti
inflammatory drug (under your physicians supervision) for a short
period along with rest and support for few days. A traction of 4-5 kgs
to affected leg can also help in relieving symptoms. Discontinue any
sporting/gymnastic/recreational activity for a few weeks including
walking long distances and running/ climbing. Always keep the affected
leg straight and rested.

Remember, MRI is the gold standard investigation for picking up the
smallest of abnormality at the earliest stage! So kindly share with us
the report as soon as you get it for further evaluation.
Wish you an early recovery.
Good luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor